Skin change


I am new to the forum but I have been visiting the site since I was diagnosed with PA 4 months ago.  I previously had Graves Disease and I also have vitiligo. Recent tests revealed that I am diabetic. Testing also confirmed the presence of IF and APC antibodies (apparently a very strong positive) and an absence of stomach acid. I have just had a gastroscopy.

My question is about my skin, which has darkened significantly since treatment started. The darkening is restricted to my face, which is now several shades darker than the rest of my body.

Any thoughts about what may be causing this?

I should add that I was also deficient in vitamin D (I was taking 20,000mcg every other day for 8 weeks) and I am currently waiting for an iron infusion.

Thanks for any help you can give on this.

5 Replies

  • Viitiligo can be caused by a B12 deficiency - the white patches are due to loss of pigmentation - so possible that what you are seeing is the effect of B12 and pigmentation coming back.  The pigmentation is activated by sunlight so assuming that when you are going out the only area of skin that is uncovered at the moment is your face that would fit with this being the area where you are noticing the change in pigmentation.

    Vitamin D deficiency is very common with a B12 deficiency. Whilst the body is able to create its own vitamin D if you get enough sunlight there is, I believe one part of the process that is dietary so if you have no stomach acid then that element won't be getting through which could explain the deficiency - though lack of sunlight could also be another factor.

    Sounds like a careful bit of sunbathing might be in order:)

  • I found I became photosensitive once I started B12 injections.  Any kind of UV light causes my skin to get sunburnt.

    I supplement with vit D because sunlight causes me issues.

    Maybe something similar is occurring with hallber's exposed skin getting darker and the unexposed skin staying lighter.

    I have to use a SPF50 or greater sun screen if I go out into the sun.

  • Hi Haliber,

    "Recent tests revealed that I am diabetic."

    If you are being treated with Metformin this is known to affect absorption on b12.

    I wish you well for the future.

  • Have you been tested for Addison's Disease? You haven't said whether you diabetes is type I or type II. There is a syndrome called polyglandular autoimmune syndrome type II, or Schmidt's syndrome which involves a combination of several autoimmune conditions - usually including Addison's Disease. One of the classic presenting features of Addison's is darker pigmentation so it would be worth ruling out.

  • Thanks for your replies. Apologies for not coming back sooner but I lost my internet connection for a few days then forgot my login details (hence the slightly different user name!).

    My diabetes is type 2 and was diagnosed in January this year. I am not on medication and am currently managing it through diet - I intend to increase the amount of exercise that I am doing in the not too distant future.

    I have been quite lucky in that my doctor realised immediately that my PA was more than likely autoimmune because I had previously had Graves' Disease, and although I had RAI and am now hypo, the Graves' antibodies are still present, doing their mischief. I was informed while having my loading doses that I would need to come back every 3 months for a top up.

    I did mention the possibility of Addison's Disease to my doctor when I saw her last Monday but she thought there might be more dark patches than my face so she isn't sure. She thought it might be photo sensitivity but we haven't really had much in the way of sunshine in London (certainly not in winter!) I wasn't able to go out very much because I couldn't really walk and I couldn't breath, and the skin darkening occurred when my treatment for PA started. We only had a regular appointment slot so she didn't have enough time to talk about it but she made me a longer appointment for next week Thursday to talk about that, my gastroscopy results and food allergy testing. 

    When I had the gastroscopy I had blood tests done during the admin appointment and I was told that my red blood cells are now too small - they were too large (acute macrocytic anaemia) to begin with. I was told by the hospital to show my blood results to my doctor so that she could organise an iron infusion but she said she couldn't just do that. We are still waiting for a letter from the hospital confirming the results of my gastroscopy and next steps.

    My bloods at the time of diagnosis were:

    Hb 70

    MCV 144

    B12 55 ng/l

    Thanks again for your replies.

You may also like...